Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 14, 2017, 6:50 PM CDT for 4 counties in Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2017, 6:50 PM CDT (23:50 UTC)
- Expired
- May 14, 2017, 7:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Armstrong County, TX, Carson County, TX, Donley County, TX, Gray County, TX
The radar
The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2555 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364
WUUS54 KAMA 142350
SVRAMA
TXC011-065-129-179-150045-
/O.NEW.KAMA.SV.W.0072.170514T2350Z-170515T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
650 PM CDT SUN MAY 14 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Eastern Armstrong County in the Panhandle of Texas...
Southeastern Carson County in the Panhandle of Texas...
Western Gray County in the Panhandle of Texas...
Western Donley County in the Panhandle of Texas...
* Until 745 PM CDT
* At 650 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Groom to 12 miles east of Wayside,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Pampa, Clarendon, Claude, White Deer, Groom, Lefors, Howardwick,
Lake Mcclellan, Kingsmill, Greenbelt Lake and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3536 10136 3562 10097 3562 10077 3475 10079
3475 10143
TIME...MOT...LOC 2350Z 226DEG 24KT 3525 10124 3480 10132
HAIL...1.00IN
WIND...60MPH
$$
JC3 follow-up statements
893
WWUS54 KAMA 150004
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
704 PM CDT SUN MAY 14 2017
TXC011-065-129-179-150045-
/O.CON.KAMA.SV.W.0072.000000T0000Z-170515T0045Z/
Armstrong TX-Carson TX-Gray TX-Donley TX-
704 PM CDT SUN MAY 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN ARMSTRONG...SOUTHEASTERN CARSON...WESTERN GRAY AND
WESTERN DONLEY COUNTIES...
At 703 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Groom to 15 miles east of
Wayside, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Pampa, Clarendon, White Deer, Groom, Lefors, Howardwick, Lake
Mcclellan, Kingsmill, Greenbelt Lake and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3538 10126 3562 10097 3562 10077 3475 10079
3475 10136
TIME...MOT...LOC 0003Z 233DEG 21KT 3530 10118 3477 10127
HAIL...1.00IN
WIND...60MPH
$$
JC864
WWUS54 KAMA 150026
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
726 PM CDT SUN MAY 14 2017
TXC011-065-129-179-150045-
/O.CON.KAMA.SV.W.0072.000000T0000Z-170515T0045Z/
Armstrong TX-Carson TX-Gray TX-Donley TX-
726 PM CDT SUN MAY 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN ARMSTRONG...SOUTHEASTERN CARSON...WESTERN GRAY AND
WESTERN DONLEY COUNTIES...
At 725 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Groom to 11 miles northwest of
Brice, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Pampa, Clarendon, Groom, Lefors, Howardwick, Lake Mcclellan,
Greenbelt Lake and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3537 10113 3562 10097 3562 10077 3475 10079
3475 10124
TIME...MOT...LOC 0025Z 252DEG 26KT 3529 10100 3481 10104
HAIL...1.00IN
WIND...60MPH
$$
JC735
WWUS54 KAMA 150040
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
740 PM CDT SUN MAY 14 2017
TXC011-065-129-179-150050-
/O.EXP.KAMA.SV.W.0072.000000T0000Z-170515T0045Z/
Armstrong TX-Carson TX-Gray TX-Donley TX-
740 PM CDT SUN MAY 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ARMSTRONG...
SOUTHEASTERN CARSON...WESTERN GRAY AND WESTERN DONLEY COUNTIES WILL
EXPIRE AT 745 PM CDT...
The storms which prompted the warning have weakened. Therefore the
warning will be allowed to expire.
However gusty winds AND heavy rain are still possible with these
thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.
LAT...LON 3537 10113 3562 10097 3562 10077 3475 10079
3475 10124
TIME...MOT...LOC 0040Z 226DEG 24KT 3535 10093 3487 10097
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:13 PM CDT, 37 minutes earlier.
Area forecast discussion, May 14, 6:13 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 613 PM CDT Sun May 14 2017 .AVIATION... 00Z TAF Cycle VFR conditions expected at all three TAF sites through 00Z Tuesday. A few showers and thunderstorms may affect the Guymon and Dalhart TAF sites through about 02Z or 03Z Monday, and could possibly impact the Amarillo TAF site as well but will hold off mentioning for now. Southeast to south winds 15 to 20 knots with some gusts near 25 knots will diminish to near 10 to 15 knots after 02Z to 04Z Monday and then increase from the south 15 to 25 knots with gusts near 30 to 35 knots after 16Z Monday at all three TAF sites. Schneider && .PREV DISCUSSION... /Issued 343 PM CDT Sun May 14 2017/ DISCUSSION... Thunderstorms are possible this afternoon. Satellite imagery from the 20Z GOES-R shows a CU field developing across our southwest near a dry line. Radar also indicates storms are strengthening with lightning indicated on satellite. This discussion will be somewhat short and sweet to get ready for potential strong to marginally severe thunderstorms. At 20Z, Deaf Smith county had about a 20 degree dewpoint difference across the county indicating a strong gradient where cumulus are developing. Bulk and low level shear values in this region--and overall across the forecast area --are rather weak, so strong rotating updrafts are not anticipated. However, given the inverted-V forecast soundings, I would expect a few thunderstorms that develop to have gusty winds associated with them. Widespread severe weather is not expected. As the thunderstorms become more mature, linear organization is expected given the uniform wind field up to around 500 mb. Thunderstorms should push east and likely end around sunset with strong winds being the main threat today/tonight. Better chances for thunderstorms and severe weather are anticipated Monday and Tuesday. These storms will be rooted again in the dry line, so overall coverage and timing will depend a lot on dry line location as it retreats in the evening hours. Shear values are again weak on Monday, so strong rotating updrafts are not expected Monday. However, on Tuesday shear values are much stronger and another strong dry line is expected to form across central parts of the Panhandles. Given the ample CAPE, strong shear values, and placement of the dry line, severe weather chances are better on Tuesday than Monday, but severe weather is expected on both days. Tuesday will likely have a better chance for strong rotating updrafts with all types of severe weather hazards possible. Thunderstorms are again possible to end the week. Thursday into Thursday evening there is a chance for severe weather. This is the only day so say with much confidence about severe weather chances. Otherwise, we will have to see how the pattern plays out leading into the end of next week. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/99
Hazardous weather outlook, May 14, 4:01 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 401 PM CDT Sun May 14 2017 OKZ001>003-TXZ001>020-150915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 401 PM CDT Sun May 14 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon and evening. Some storms may be strong to severe. Any storms that develop will have damaging winds as the primary severe weather hazard with gusts around 50 to 60 mph possible. Small hail will also be a threat. Thunderstorms should begin to diminish around sunset. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Chances for thunderstorms are expected Monday afternoon through Tuesday, mainly across central and eastern parts of the Oklahoma and Texas Panhandles. Large hail and damaging winds are the primary hazards for Monday. Tuesday has the potential for very large hail, damaging winds, and a possible threat for tornadoes. Thunderstorms are again possible towards the end of the week, but its too early to say with much confidence the possibility of severe weather a this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday afternoon. Guerrero
In the hours before
Special weather statement, May 14, 5:18 PM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Amarillo TX 518 PM CDT SUN MAY 14 2017 TXZ002-007-008-142300- Hutchinson TX-Sherman TX-Moore TX- 518 PM CDT SUN MAY 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...SOUTH CENTRAL SHERMAN AND NORTHEASTERN MOORE COUNTIES UNTIL 600 PM CDT... At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Sunray, or 9 miles east of Dumas, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sunray. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3576 10173 3586 10194 3612 10183 3600 10149 TIME...MOT...LOC 2217Z 211DEG 15KT 3590 10181 JC
Special weather statement, May 14, 5:34 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Amarillo TX 534 PM CDT SUN MAY 14 2017 TXZ017-018-142315- Randall TX-Armstrong TX- 534 PM CDT SUN MAY 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDALL AND SOUTHWESTERN ARMSTRONG COUNTIES UNTIL 615 PM CDT... At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Palo Duro Canyon, or 16 miles southeast of Canyon, moving northeast at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wayside and Palo Duro Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3475 10184 3503 10176 3493 10139 3475 10153 TIME...MOT...LOC 2234Z 211DEG 15KT 3482 10171 JC
Special weather statement, May 14, 5:53 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
553 PM CDT SUN MAY 14 2017
OKZ002-TXZ002-003-142330-
Texas OK-Sherman TX-Hansford TX-
553 PM CDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...HANSFORD AND
EASTERN SHERMAN COUNTIES UNTIL 630 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gruver, or 20 miles west of Spearman, moving
northeast at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Gruver and Morse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3656 10106 3605 10132 3605 10171 3606 10178
3658 10172
TIME...MOT...LOC 2252Z 207DEG 34KT 3621 10156
JCSpecial weather statement, May 14, 6:08 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
608 PM CDT SUN MAY 14 2017
TXZ013-014-018-019-150000-
Gray TX-Donley TX-Carson TX-Armstrong TX-
608 PM CDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG...SOUTHERN
CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY COUNTIES UNTIL 700
PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Claude, moving northeast at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Panhandle, Claude, Groom, Washburn and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 10163 3507 10162 3543 10156 3521 10094
3488 10129
TIME...MOT...LOC 2308Z 217DEG 27KT 3506 10143
JCLocal storm report, May 14, 6:10 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG 12 W STINNETT 35.85N 101.65W
05/14/2017 MOORE TX STORM CHASER
5 POWER POLES SNAPPED ON FM 1060 ABOUT 9-12 MILES SOUTH
OF CAPPS SWITCH.
&&
EVENT NUMBER AMA1700464
GUERREROSpecial weather statement, May 14, 6:23 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
623 PM CDT SUN MAY 14 2017
OKZ002-003-TXZ003-004-150015-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-
623 PM CDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS...HANSFORD AND WESTERN OCHILTREE COUNTIES UNTIL
715 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spearman, moving northeast at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Perryton, Spearman, Gruver, Waka, Morse and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3660 10057 3606 10097 3606 10151 3643 10162
3650 10163 3650 10165 3658 10167
TIME...MOT...LOC 2323Z 215DEG 36KT 3619 10120
JCThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:31 PM CDT | Special Weather Statement | AMA | Potter | 44 min |
| May 14, 4:14 PM CDT | Special Weather Statement | AMA | Moore | 46 min |
| May 14, 4:49 PM CDT | Special Weather Statement | AMA | Moore | 41 min |
| May 14, 5:18 PM CDT | Special Weather Statement | AMA | Moore | 42 min |
| May 14, 5:34 PM CDT | Special Weather Statement | AMA | Armstrong | 41 min |
| May 14, 5:53 PM CDT | Special Weather Statement | AMA | Hansford | 37 min |
| May 14, 6:08 PM CDT | Special Weather Statement | AMA | Armstrong | 52 min |
| May 14, 6:23 PM CDT | Special Weather Statement | AMA | Hansford, Ochiltree | 52 min |
| May 14, 6:57 PM CDT | Special Weather Statement | AMA | Moore | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.